Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 47, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Aug 18, 2004, 5:15 PM CDT for Nolan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 5:15 PM CDT (22:15 UTC)
- Expired
- Aug 18, 2004, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Counties, with a storm outline in the text
County Nolan County, TX
The radar
The San Angelo radar (KSJT), 102 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KSJT 182220 FFWSJT TXC353-190115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 515 PM CDT WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * FLASH FLOOD WARNING FOR... NOLAN COUNTY IN NORTHWEST TEXAS * UNTIL 815 PM CDT * AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM 12 MILES SOUTH OF CHAMPION...OR ABOUT 19 MILES SOUTHEAST OF COLORADO CITY...MOVING NORTHEAST AT 15 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... CHAMPION BY 545 PM CDT THIS STORM WILL FLOOD LOW WATER CROSSINGS ACROSS WESTERN NOLAN COUNTY NEAR CHAMPION AND AREAS TO THE SOUTH. TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. LAT...LON 3218 10079 3209 10060 3246 10023 3250 10064 $$
1 follow-up statement
000 WGUS74 KSJT 182318 FFSSJT TXC353-190115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 616 PM CDT WED AUG 18 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NOLAN COUNTY UNTIL 815 PM CDT... AT 614 PM CDT...THE NOLAN COUNTY SHERIFFS DEPARTMENT REPORTED WATER OVER THE ROAD ON FM 1230 NEAR CHAMPION. AT 614 PM CDT...DOPPLER RADAR ESTIMATED THAT 3 TO 4 INCHES OF RAIN HAVE FALLEN NEAR CHAMPION 4 PM CDT. ALTHOUGH RADAR SHOWS A BREAK FROM THE HEAVY RAIN..ADDITIONAL RAINFALL COULD DEVELOP BY 815 PM CDT. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. REMEMBER...TURN AROUND...DONT DROWN. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 1:55 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 18, 1:55 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 155 PM CDT WED AUG 18 2004 .SHORT TERM...NOT AN EASY FORECAST...EXCEPT FOR TONIGHT. RAIN CHANCES LOOK VERY GOOD FOR THIS EVENING AND EARLY MORNING HOURS. FIRST IMPULSE CURRENTLY MOVING ACROSS OUR AREA ENHANCING STORMS ACROSS THE BIG COUNTRY. NEXT IMPULSE OVER CENTRAL NM...EL PASO AND NORTHERN MEXICO...HAS PRODUCED GOOD THUNDERSTORMS ACROSS THE TRANS PECOS AND BIG BEND. THIS SHOULD BE OUR MAIN RAIN MAKER MAINLY BETWEEN 6 PM AND MIDNIGHT. WILL USE 70-80 POPS MOST AREAS TONIGHT. && .LONG TERM...MODEL AGREEMENT IS NON-EXISTENT AFTER TONIGHT. GFE DRIES OUT AREA AS TROF MOVES EAST. AVN HOLDS MOISTURE IN. VACILLATED THROUGH THE MORNING ON HOW TO HANDLE DIFFERENCE...A LOOK AT THE SURFACE OBS FOUND FRONTAL NORTHERLY WINDS AS FAR SOUTH AS NORTHWESTERN KS. ANOTHER FACTOR CONSIDERED WAS TROPICAL MOISTURE MOVING UP ALONG THE EAST COAST OF MEXICO...AS THAT MOISTURE MOVES NORTH ALONG THE TEXAS COAST ON TOMORROW...AND SURFACE WINDS ACROSS NORTH CENTRAL TEXAS SHIFT MORE EAST LATE THURSDAY/FRIDAY...WE MAY TAP SOME OF THAT MOISTURE. ANOTHER FACTOR IS THAT SURFACE MOISTURE ACROSS THE AREA DOES NOT DECREASE AFTER THE TROF PASSES. SO WITH THAT AND CONSENSUS WITH SURROUNDING OFFICES...HAVE EXTENDED POPS INTO THURSDAY...WITH BEST CHANCES NORTH. LOW CONFIDENCE IN EXTENDED FORECAST...WITH CHANCES OF RAIN THROUGH THE PERIOD...AND CONTINUED CHANCES FOR COOLER THAN NORMAL TEMPERATURES. WILL AUGUST CONTINUE ITS COOL PATTERN? OKAY NUMBERS FREAK...HERE ARE SOME AMAZING AUGUST WEATHER STATS...IN A MONTH WERE WE TYPICALLY SEE 90 DEGREE READING EVERY DAY...ABILENE HAS HAD ONLY 7 90 DEGREE DAYS...AND SAN ANGELO 9. ABILENE HAS HAD BELOW AVERAGE THE DAILY TEMPERATURES FOR 83 PERCENT OF THE MONTH OF AUGUST...SAN ANGELO HAS BEEN BELOW AVERAGE FOR 55 PERCENT OF THE MONTH. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 71 87 71 88/ 80 40 40 20 SAN ANGELO 71 89 71 91/ 70 30 20 30 JUNCTION 70 89 71 90/ 60 30 20 30 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 25
Hazardous weather outlook, Aug 18, 2:18 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 218 PM CDT WED AUG 18 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-191917- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 218 PM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE... THUNDERSTORMS WILL OCCUR ACROSS WEST CENTRAL TEXAS THIS AFTERNOON THROUGH TONIGHT. ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND A FEW STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH. BRIEF HEAVY RAIN WILL ALSO OCCUR AND COULD CAUSE FLOODING OF LOW WATER CROSSINGS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON ACROSS MOST OF WEST CENTRAL TEXAS AS A STRONG UPPER LEVEL SYSTEM APPROACHES THE AREA. THE MAIN THREATS WILL BE HAIL AND STRONG WINDS. A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON. 09
In the hours before
Special weather statement, Aug 18, 4:14 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 414 PM CDT WED AUG 18 2004 TXZ049-054-064>066-071>073-098-099-113-114-127-128-139-140-154-155- 182213- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-FISHER TX- HASKELL TX-IRION TX-JONES TX-MCCULLOCH TX-NOLAN TX-RUNNELS TX- SAN SABA TX-SHACKELFORD TX-STERLING TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 414 PM CDT WED AUG 18 2004 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND MOVING NORTH ACROSS WEST CENTRAL TEXAS... AT 420 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED THE LEADING EDGE OF A LARGE AREA OF SCATTERED THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...THAT EXTENDED FROM COLORADO CITY TO SWEETWATER TO 15 MILES SOUTHWEST OF ABILENE TO LAKE BROWNWOOD. THESE STORMS WERE MOVING NORTH AT 20 MPH. THE MORE INTENSE STORMS WILL PRODUCE HEAVY RAIN THAT CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. IN ADDITION...THE STRONGER STORMS CAN PRODUCE SMALL HAIL...WIND GUST TO NEAR 45 MPH...AND DEADLY CLOUD TO GROUND LIGHTNING. THESE STORMS WILL CONTINUE THROUGH THE LATE AFTERNOON AND EVENING HOURS. USE EXTREME CAUTION IN THE VICINITY OF THESE STORMS. REMEMBER...IF YOU COME TO A FLOODED LOW WATER CROSSING...TURN AROUND...DONT DROWN.
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.